Oklahoma, 2011

Hail and Damaging Winds in Oklahoma, June 9, 2011

June 9, 2011 · NWS OUN · 19 events in 8 counties and zones

The same front and dry line that helped with the development of thunderstorms on the 8th was the main player for additional development during the evening hours of the 9th. The front entered far northwest Oklahoma, with a dry line extending south through the eastern Texas panhandle.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$376,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The same front and dry line that helped with the development of thunderstorms on the 8th was the main player for additional development during the evening hours of the 9th. The front entered far northwest Oklahoma, with a dry line extending south through the eastern Texas panhandle. Thunderstorms developed early in the evening, and with the large dew point depressions, strong downburst winds were reported. As the thunderstorms dissipated during the mid to late evening, a second night of heat bursts occurred, with damage reported in and around the Enid area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 9, 5:21 PM CST, 39 minutes earlier.

Area forecast discussion, Jun 9, 5:21 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
621 PM CDT THU JUN 9 2011

.AVIATION...
CONTINUED VFR. MAY HAVE STORMS AT LEAST GET CLOSE TO KCSM KHBR AND
KPNC NEAR AND JUST SE OF SLOW-MOVING FRONT THIS EVENING. WILL
COVER THIS WITH CB DESIGNATOR AND VCTS. WIND SHIFT IS BASED ON
NAM12... WHICH HAS IT STALLING VERY CLOSE TO KCSM-KPNC ON FRIDAY.

&&

.PREV DISCUSSION... /ISSUED 334 PM CDT THU JUN 9 2011/

DISCUSSION...
MID LEVEL RIDGING HAS BEEN SUPPRESSED TO THE SOUTH AS A FEW MINOR
WAVE MAKE THEIR WAY FROM WEST TO EAST THROUGH THE CONUS. AS THIS
OCCURS A COLD FRONT HAS ENTERED NORTHWEST OKLAHOMA THIS AFTN. THIS
FRONT ALONG WITH A DRYLINE ACROSS THE TX PANHANDLE WILL BE THE FOCUS
FOR SOME SHOWER AND THUNDERSTORM ACTIVITY THIS AFTN AND EVENING.
THERE IS A CHANCE WITH THE LARGE TEMP/DEWPOINT SPREAD THAT STRONG
WIND GUSTS WILL BE LIKELY ALONG WITH A SECONDARY THREAT OF LARGE
HAIL. SOME OF THE ACTIVITY COULD LINGER THROUGH THE EVENING HOURS
ACROSS NORTHERN INTO WESTERN OK... PER LATEST SHORT-RANGE HIGH-RES
MODELS.

THIS SFC FRONT ALONG WITH SOME MODEST MID LEVEL FLOW WILL KEEP AT
LEAST SOME OPPORTUNITY FOR MAINLY AFTN/EVENING SHWR/TSTM ACTIVITY
THROUGH THE WEEKEND. BEST CHANCES REMAIN ACROSS
NORTHERN/NORTHWESTERN HALF OF THE AREA. THE FRONT ALONG WITH
ASSOCIATED CLOUD COVER AND PRECIP MAY KEEP TEMPS DOWN A FEW DEGREES
NEXT COUPLE OF DAYS. HOWEVER BY SUNDAY... MODELS SHOW SFC FRONT
LIFTING BACK NORTH AS MID LEVEL RIDGE BUILDS BACK NORTHWARD THROUGH
THE SOUTHERN PLAINS. SO AGAIN HOT AND MAINLY DRY EARLY NEXT WEEK. A
MORE SUBSTANTIAL TROUGH LOOKS TO MAKE ITS WAY EAST ACROSS THE
CENTRAL PART OF THE COUNTRY BY THE MIDDLE OF NEXT WEEK. THIS WILL
BRING ANOTHER SFC FRONT TOWARD THE AREA AND PERHAPS ANOTHER CHANCE
FOR RAIN ACROSS PARTS OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  90  68  88 /  20  10  30  20
HOBART OK         73  97  70  92 /  30  20  30  20
WICHITA FALLS TX  76  99  75  97 /   0  10  20  10
GAGE OK           60  90  61  88 /  30  20  40  30
PONCA CITY OK     74  91  67  89 /  30  20  30  20
DURANT OK         73  91  74  90 /   0   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/24/24
Hazardous weather outlook, Jun 9, 5:20 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT THU JUN 9 2011

OKZ004>048-050>052-TXZ083>090-101000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
620 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN... WESTERN...
CENTRAL... AND SOUTHERN OKLAHOMA... AND PART OF NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN PARTS OF NORTHERN
AND WESTERN OKLAHOMA... AND A SMALL PART OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM PERRY... TO
KINGFISHER... TO WEATHERFORD... TO ALTUS... TO CROWELL TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS IS THROUGH 10 PM.

IMPACTS...
WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF HALF DOLLARS.

DISCUSSION...
A WEAK FRONT HAS MOVED INTO NORTHWEST OKLAHOMA THIS EVENING. SURFACE
HEATING AND CONVERGENCE ALONG THE FRONT SHOULD PROVIDE ENOUGH LIFT
FOR THUNDERSTORMS TO DEVELOP THIS EVENING. WITH HOT AND DRY AIR
PRESENT AT LOW LEVELS... STRONG DOWNBURST WINDS WILL BE POSSIBLE
WITH THE STORMS. COOL TEMPERATURES ALOFT MAY ALSO ALLOW FOR LARGE
HAIL IN THE STORMS. CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS
WILL ALSO BE A CONCERN.

FARTHER SOUTH... THUNDERSTORMS MAY DEVELOP SOUTHWARD INTO WESTERN
TEXAS NEAR A DRYLINE. THESE STORMS MAY MOVE INTO PARTS OF WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS. WITH TEMPERATURES IN THE 100S...
STRONG DOWNBURST WINDS WILL ALSO BE POSSIBLE WITH THESE STORMS.

THE STORMS FROM TEXAS WILL END THIS EVENING DUE TO LOSS OF HEATING.
HOWEVER... THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT ACROSS
APPROXIMATELY THE NORTHERN HALF OF OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUNE 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
GUSTY SOUTH WINDS AND LOW RELATIVE HUMIDITY WILL CREATE VERY HIGH
WILDFIRE POTENTIAL SOUTH OF THE FRONT ACROSS WESTERN OKLAHOMA.

AS THUNDERSTORMS DISSIPATE THIS EVENING... VERY STRONG WINDS WILL BE
POSSIBLE NEAR THE STORMS... IN ADDITION TO A SUBSTANTIAL TEMPERATURE
RISE AND HUMIDITY DECREASE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THE FRONT IS EXPECTED TO MOVE INTO CENTRAL OKLAHOMA FRIDAY. THIS
FRONT WILL REMAIN IN THE REGION THROUGH THE WEEKEND. THUNDERSTORMS
WILL REMAIN POSSIBLE FRIDAY INTO SUNDAY... WITH THE BEST CHANCES
NEAR AND NORTH OF THE FRONT. ISOLATED SEVERE STORMS WILL BE POSSIBLE
FRIDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS SATURDAY...MAINLY
NEAR AND NORTH OF THE INTERSTATE 40 CORRIDOR.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM FRIDAY.

In the hours before

Special weather statement, Jun 9, 4:52 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
552 PM CDT THU JUN 9 2011

OKZ014-092315-
ROGER MILLS OK-
552 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

AT 552 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 7 MILES NORTHWEST
OF DEMPSEY...AND 5 MILES NORTH OF REYDON...MOVING NORTHEAST AT 35
MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3588 10000 3590 9994 3593 9991 3596 9985
      3582 9970 3585 9940 3558 9952 3542 9994
      3543 10000
Special weather statement, Jun 9, 5:46 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CDT THU JUN 9 2011

OKZ006-100000-
ALFALFA OK-
646 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY.

AT 646 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF CARMEN...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3665 9821 3654 9852 3660 9853 3668 9853
      3686 9830
Special weather statement, Jun 9, 5:53 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
653 PM CDT THU JUN 9 2011

OKZ006-100015-
ALFALFA OK-
653 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY.

AT 653 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER LAMBERT...
MOVING NORTHEAST AT 35 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

LAT...LON 3693 9810 3659 9811 3656 9845 3672 9850

The radar

The Altus AFB radar (KFDR), 171 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind, 3 high wind. Local standard time, as filed.

Hail, Roger Mills

When
June 9, 6:00 PM CST
Where
Roger Mills County, Roll
Measured
2 in hail
Reported by
Public
Coordinates
35.780, -99.710

Thunderstorm Wind, Roger Mills

When
June 9, 6:00 PM CST
Where
Roger Mills County, Roll
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.780, -99.710

No damage occurred with the wind gust.

Hail, Alfalfa

When
June 9, 6:05 PM CST
Where
Alfalfa County, Cherokee
Measured
2 in hail
Reported by
County Official
Coordinates
36.750, -98.350

Hail, Dewey

When
June 9, 6:06 PM CST
Where
Dewey County, 1 mi E of Vici
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.150, -99.282

Hail, Woodward

When
June 9, 6:17 PM CST
Where
Woodward County, 4 mi SSW of Mutual
Measured
1 in hail
Reported by
Public
Coordinates
36.176, -99.198

Hail, Woodward

When
June 9, 6:20 PM CST
Where
Woodward County, 3 mi SSW of Mutual
Measured
1.75 in hail
Reported by
Public
Coordinates
36.190, -99.191

Thunderstorm Wind, Woodward

When
June 9, 6:45 PM CST
Where
Woodward County, 5 mi NW of Mutual
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.281, -99.234

Several 2 to 3 inch diameter tree limbs were downed 2 miles southeast of the US Highway 270 and State Highway 50 intersection. Monetary damages were estimated.

Hail, Woods

When
June 9, 6:48 PM CST
Where
Woods County, 16 mi SE of Waynoka
Measured
0.88 in hail
Reported by
Public
Coordinates
36.426, -98.676

Hail, Woods

When
June 9, 6:48 PM CST
Where
Woods County, 9 mi SSE of Waynoka
Measured
0.75 in hail
Reported by
Public
Coordinates
36.470, -98.818

A wind gust to 50 mph was also reported.

Hail, Roger Mills

When
June 9, 6:49 PM CST
Where
Roger Mills County, Roll
Measured
1 in hail
Reported by
Public
Coordinates
35.780, -99.710

Thunderstorm Wind, Roger Mills

When
June 9, 7:23 PM CST
Where
Roger Mills County, 3 mi WSW of Hammon
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.613, -99.429

The wind gust was relayed by KWTV-9.

Hail, Roger Mills

When
June 9, 7:31 PM CST
Where
Roger Mills County, Hammon
Measured
1 in hail
Reported by
Public
Coordinates
35.630, -99.380

Thunderstorm Wind, Roger Mills

When
June 9, 7:31 PM CST
Where
Roger Mills County, Hammon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.630, -99.380

No damage occurred with the wind gust.

Hail, Custer

When
June 9, 8:00 PM CST
Where
Custer County, Butler
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.640, -99.190

Thunderstorm Wind, Custer

When
June 9, 8:05 PM CST
Where
Custer County, Butler
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.640, -99.190

No damage occurred with the wind gust.

Hail, Custer

When
June 9, 8:36 PM CST
Where
Custer County, Arapaho
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.580, -98.960

High Wind, Garfield

When
June 9, 9:48 PM CST to 10:08 PM CST
Where
Garfield forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

A heat burst occurred in and around the Enid area. Vance Air Force Base located 4 miles SSW of Enid measured several non-thunderstorm severe wind gusts. The measured gusts were 71 mph at 2248 cdt, 76 mph at 2252 cdt, 72 mph at 2256 cdt, and 67 mph at 2308 cdt.

High Wind, Garfield

When
June 9, 9:48 PM CST to 10:25 PM CST
Where
Garfield forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$375,000
Reported by
AWOS
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

The non-thunderstorm severe wind gust was the result of a heat burst. A wind gust of 66 mph was measured at Enid's Woodring Municipal Airport. A semi was blown onto its side on US 412 between 114th and 102nd Streets. The driver of the truck was uninjured. Farther west from the airport, approximately 50 high-line power poles were snapped over a mile and a half stretch along Rupe Avenue, beginning at Garland Road. A tree fell on a car along Rupe Avenue. The driver of the vehicle escaped without injury. As many as 520 residents were without power for a short time. Monetary damages were estimated.

High Wind, Major

When
June 9, 9:55 PM CST
Where
Major forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

The non-thunderstorm severe wind gust was the result of a heat burst.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298451, 298452, 298453, 298454, 298455, 298456, 298457, 298465, 298466, 298458, 298459, 298460, 298461, 298462, 298463, 298464, 298477, 298479, 298478.